Rabbits and Steroids Warning: Please Read

Help Support RabbitsOnline:

Pipp

Well-Known Member
Joined
Mar 1, 2005
Messages
12,878
Reaction score
54
Location
Vancouver, British Columbia, Canada
This a from a lab paper called Therapeutic Contraindications in Exotic Pets. This is just a short excerpt.

http://www.journals.elsevierhealth.com/periodicals/ysaep/article/S1055-937X(03)00056-2/abstract

Karen L Rosenthal, DVM, MS, Dip.ABVP


Abstract

Therapeutic drugs legally available for human use have gone through exhaustive pharacodynamic testing and clinical drug trials. Far fewer drugs have been evaluated for common companion animals such as dogs and cats, and practically none have been rigorously evaluated for the exotic patient. Much of our information on dosing, efficacy, and adverse reactions is anecdotal or based on extrapolation from other species. Very little information exists on drug-to-drug interaction in vivo. However, a few recognized therapeutic contraindications exist, and many have been well documented in the field of laboratory medicine. A common example is corticosteroid usage in laboratory rabbits. The exotic animal practitioner needs to be fully aware of these limitations and implications and be willing to perform a thorough literature search for already established information when contemplating the use of a novel drug in exotic animal species.

Rabbits and Steroids

Steroids in rabbits cause two types of adverse reactions. Corticosteroids cause a severe immune suppression and liver toxicity. Other internal organs can also be affected. This is not a new finding but has been recognized since the middle of the last century.

The rabbit is a corticosteroid-sensitive species. Therefore, even small, one-time doses can cause severe changes in rabbits. A review of these changes was reported by Borgmann and coworkers. Toxicity in rabbits was documented in lymphoid organs, the liver, and the adrenal gland.

Toxicity was caused by ocular administration of steroids. Typical hepatic changes caused by steroid administration in rabbits include lipid deposits, glycogen deposition, vacuolization, and hydropic degeneration. These changes were seen whether steroids were given orally, ocular, or subcutaneously.

The immune system is affected by steroids in a multitude of ways. Atrophy and disappearance of lymphoid tissue of Peyer’s patches is described as well as lymphoid tissue in the spleen.

Studies have directly revealed the severe damage that occurs to the rabbit liver with administration of steroids. Even with low steroid doses, biochemical evidence of hepatic destruction was demonstrated. Bile acid concentration increased remarkably with steroid administration. In this study, liver pathology included marked proliferation of cholangioles and bile ducts with mononuclear cell infiltrates in portal areas. Some of these steroid-treated rabbits also had gastric ulceration and gastritis.

Other studies looked directly at the affects of steroid-induced immunosuppression in rabbits and the rabbit’s ability to fight off infection. Numerous studies have shown that steroid immunosuppression causes a decreased survival in rabbits.

Rabbits administered corticosteroids are used as a model for studying meningitis. The steroids, even given just once, reduce the immune response, allowing better study of the effectiveness of the antibiotic.

Models of knee joint infections and the influence and effectiveness of antibiotics require the use of steroids in rabbits. Once steroids are given, increased destruction of the knee joint occurs and the antibiotics are less effective.

Another model of infection is the rabbit keratitis protocol. One dose of a steroid causes enough suppression that invasive lesions of the cornea and treatment can be thoroughly studied.
 

tonyshuman

Well-Known Member
Joined
Sep 8, 2007
Messages
10,313
Reaction score
97
Location
Durham, NC, USA
I can think of only a few conditions where steroids might be ok in rabbits. One, in rabbits with cancers of the lymphatic system. Two, in rabbits experiencing life-threatening allergic reactions (usually to medication). Three, within 12 hrs after a spinal injury that caused paralysis or other severe impediment.

I had a bunny with a cancer of a primarily immune organ. Rabbits' immune systems are very strange and he had chronic problems with inflammation in his nasal passages, not sure what the cause of that was. His thymus became cancerous, and I wonder if treatment with steroids could have slowed the cancer's growth. Some rabbits with this cancer undergo steroid treatment with limited success.

It is nice to have a citation to back up what we know.
Seminars in Avian and Exotic Pet Medicine
Volume 13, Issue 1 , Pages 44-48, January 2004
 

Pipp

Well-Known Member
Joined
Mar 1, 2005
Messages
12,878
Reaction score
54
Location
Vancouver, British Columbia, Canada
Claire, would there be any alternatives? I'm with you on the spinal injury, don't know much about the rest, but I'd still like to see what else is out there.


sas:confused2:
 

tonyshuman

Well-Known Member
Joined
Sep 8, 2007
Messages
10,313
Reaction score
97
Location
Durham, NC, USA
There are other drugs given for thymomas, but they are more like chemotherapeutic drugs, which have terrible side effects as you know. Lasix is also an option, to reduce fluid buildup which often comes with the tumor, but it is a life-extending drug, not a treatment.

In thymoma the best treatment is surgical removal of the tumor, but that is rarely ever possible due to its location right next to the heart and so close to the lungs. A chemical inactivation of it with steroids might be helpful to reduce its growth. I only have anecdotal evidence on that though. Thymoma is nearly an untreatable cancer in bunnies. Radiation can be done, but it's stressful on the bunny, requires going under anesthesia (can be problematic for bunnies with this due to the pressure of the tumor on the heart/lungs), and doesn't often lead to complete remission. It buys you a few months to a few years.

That's why we didn't do it for Benjamin, as much as we wanted to do everything medically possible to fix him. The costs of stress on him, danger of anesthesia, etc, led to us deciding not to do it. It was a hard decision for us and for the vets. Sometimes not treating is kinder. We couldn't take an outwardly healthy, happy bunny, and subject him to treatments that would make him feel sick. Although we got less time with him than maybe we could have, they were happy months, not ones full of stress and pain.

I do wonder, though, if we had asked for steroids, if they would have checked the growth of his tumor. That too has to be weighed against the problems of giving steroids as outlined in that article, and often it's just not worth it. The last thing you want is a bunny with cancer to also get an infection. It's one of those risk/reward things, ie is it worth the risk of getting an infection to potentially give my bunny a little more time. Looking back I probably wouldn't have wanted to do it because he was prone to pneumonia from the pressure of the tumor on his lungs, and again we preferred his time with us to be happy and without pain, other illness (ie infection), or stress.

For a life-threatening allergic reaction (very rare in rabbits due to their already weak immune systems), the treatment is to reduce the immune response that is causing the allergic reaction and get the allergen out of the system. There are many methods to get toxic substances out, and those are alternatives, but sometimes it's necessary to stop the immune response to keep the patient alive long enough to get the allergen out of the system.

For Tony, he had a medication reaction that was not allergenic--the drug just went into tissues it's not supposed to in the species it's supposed to treat (ie the brain). The drug is supposed to go into those tissues in the animals it's supposed to kill, like insects. All we could do was help him stay alive and augment his liver/kidney function while his body got rid of the drug on its own. If he had had an allergic reaction, his temperature would have soared, he'd have difficulty breathing (fast and erratic), and other things that are part of the allergy response.
 

lyn

Member
Joined
Jun 3, 2012
Messages
9
Reaction score
0
Location
lincolnshire, , United Kingdom
OMG !! My crytal has just been on what was a 14 day steriod course i stoped after day 10 as she was not herself an she has lost loads of weight now !what can i do
 

Latest posts

Top